Two Years ago I developed a skin cancer on my head which was subsequently removed with surgery. I had observed from reading the notes accompanying my medication that this was a risk associated with Levodopa products. I e-mailed my Neurologist at the time to enquire whether it was O.K. to continue with my medication and he indicated that any risk was small and that it was alright for me to continue. Just recently, I have had a recurrence of the cancer on my nose for which I have a hospital appointment in December. I am wondering whether anybody else who may read this posting has also suffered from skin cancer and, if so, did you continue taking the same medication or change to something different? Gerrard
Not skin cancer but equally as bad, I had a heart attack in Feb this year. The conclusion was that it was caused by Rasagaline and is listed as an uncommon side effect. I immediately stopped taking it with no replacement.
However and astonishingly my neuro said as far as he was concerned I could carry on taking it!!! No thanks…
I find what you about cancer to be very interesting! I wasn’t aware of the possible Levadpo connection to cancer. I was prescribed Madopar but gave it up after 6 months in favour of traditional natural remedy but, towards the end of my Madopar period I came out with 2 different cancer patches. These were removed surgically but 2 more developed which needed the same treatment hopefully, that’s it! It doesn’t confirm a link but it is enough to make me think! Does anyone else have a similar experience? Also where is the possible cancer link documented?
Hi JCPB, I think you will find a reference to skin cancer in the notes which accompany your medication. I am on Co-Careldopa and the notes specifically advise you not to take the medication if you have suffered from skin cancer. You will also find plenty of information on the subject if you Google “Parkinsons/Skin Cancer.” Regards, Gerrard
So there is! I came out with several small skin blemishes 2 months after starting on Madopar. They were cancerous and removed immediately. Shortly afterwards I stopped taking Madopar and other reddish ominous-looking skin blemishes faded. But I never linked it together. I had had no previous signs of skin cancer but 3 of my children have had bits removed. It may be coincidental but I have no desire to restart on Madopar to prove the point! Thanks for the tip. John B
How are you getting on with the traditional natural remedy? Thanks
I opted to take Zandopa, an Asian remedy based the mucuna pruriens plant that seems to able to deliver ldopa across the B.B. barrier without the aid of Big Pharma. It doesn’t eliminate my tremor but it seems to exert better control than Madopar without nausea or any other discernible side effects. I use 20gms early in the day mixed with half a glass of filtered water. Depending on my levels of activity the effectiveness varies quite a lot; but I am trying to keep dosage to a minimum. I also take plenty of exercise. The tremor can be quite marked during exercise but is under very good control afterwards. Hope this helps. PS my PD nurse is fully aware of this and I get on very well with her. JB
Thanks for all that! I’ve only been taking Madopar and Selegelin for 6 or 7 weeks. I haven’t seen a P&D nurse yet. It’s certainly nice to see the remedy which you are using especially in such detail - thanks again
Hi I developed Basil cell carcinoma on my nose treated with radiotherapy which has now healed very well. Originally they wanted to cut it out and take a skin graft from my cheek . But I didn’t fancy that so am pleased with the result. I am taking Sinemet which is Caridopa and Levadopa and also premipexol. Yes I have been told Levadopa can encourage skin cancer and if taking Levadopa should be vigilant in checking for any skin changes. Have to weigh up the pros and cons. I have had Parkinson’s for 10 years now and Sinemet the most helpful medication regards Jenmek
Am really pleased to see your response to my original posting. I was beginning to think I was alone suffering from both P.D. and Skin Cancer. I have had PD for 8 years and suffered from my first cancer 2 years ago. That was a Squamous Cell removed from my head and replaced with a grafting from my neck which has been quite satisfactory. Like you, I now have a Basal Cell on my nose which has appeared and grown quite rapidly in the last month. I have my first hospital appointment next week and am anxious to hear how they propose to remove it - It is on the side of my nose and quite close to my eye. I am just praying that it can be sorted out before Xmas. I have been wondering whether I ought to change my medication. The dilemma is whether to do that and prioritise the Skin Cancer or - alternatively, prioritise PD and continue with the same medication. I have found it difficult to obtain positive advice. I suspect, like you, I will stick with the medication. I don’t really fancy weaning myself of it after taking it for so many years. I am very interested that you opted for Radiotherapy - has that remove all of the cancer completely ? Best Wishes, Gerrard
Hi Gerard sorry to hear your having problems with a skin cancer again. There are a few treatments for them listed on the internet I found radiotherapy worked well for me the growth was right on the tip. I had quite a sore nose and scab for about 2weeks but once healed is fine . The biopsy was the worst that was quite painful. I do now keep an eye on any changes on my skin. Good luck with your appointment have a look at what’s available before you go. All the best. Jenmek
I have been on madopar and numerous medicines up to apo morphine, due in for my DBS op on Wednesday 12th and just found out i have basel cell cancer on my chest. Not sure if a coincidence or not. I’ve been told that because of the type of cancer it is i should not delay DBS and treat cancer after op. It’s all a little too much to handle but yes it does see there is some connection or we are just very unlucky!
Basal Cell Carcinomas are slow growing so are not usually something that needs immediate action.
Just don’t ignore them.
I have have a number of Basal Cell Carcinomas and Squamous Cell Carcinomas removed from various parts of my body over the last 25 years.
It was always put down to my fair skin (red hair and freckles) and living in Queensland for my first 25 years.
I have regular skin checks and expect a few more skin cancers to appear in the future.
I was diagnosed with PD 6 months ago.
I have had squamous cell and basal cell carcinoma successfuly treated in 2017/18 -I was diagnosed with PD in 2015 and have been taking sinemet for 2 years. Both my PD consultant and my dermatologist say the link is very tenuous at best and say even with melanoma people continue with sinemet.
I have 6 monthly checks with my dermatologist who gives me a complete body examination-so far so good.
I think you have to balance the chance of skin cancer v medication and at the moment I’m sticking with my medication
John, Thank you for your response to my original posting. I was interested to see that we have experienced similar skin cancers. Like yourself, I have come to the conclusion that the risk and association with PD Medications is small and I have decided to continue with Levodopa. The warning printed in the medication notes is somewhat intimidating and overstated but, no doubt, the drug manufacturers have to cover themselves against any possible claims for liability. Best Wishes, Gerrard